MAUDE Adverse Event Report: ETHICON INC. VERSA SPRING TIP; HYSTEROSCOPE (AND ACCESSORIES)

ETHICON INC. VERSA SPRING TIP; HYSTEROSCOPE (AND ACCESSORIES)
Catalog Number 00468
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Embolism (1829)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #: (b)(4).This report is related to a journal article, therefore no product will be returned for analysis and the batch history records cannot be reviewed as the lot number has not been provided.Authors : david c.Hunter, david w.Cooper and graham phillips.Citation: gynaecological endoscopy 2001; 10, 261-264.(b)(4).
 
Event or Problem Description
It was reported in a journal article entitled : gas embolism during versapoint hysteroscopic myomectomy.This is a case report concerning a 40-year-old woman with menorrhagia secondary to uterine fibroids.During the procedure, the patient was placed in the lithotomy position with slight head-down tilt (5-10°), and the cervix was dilated with very little resistance to bonney parker size 8.A baggish 8-mm three-channel operating hysteroscope was inserted through the cervix into the uterine cavity.Saline was insufflated through a hys-surgimat hysteroflator set at 250 ml min-1 and initial pressure of 75 mmhg.To reduce fluid absorption the maximum insufflation pressure was adjusted according to the mean arterial pressure.Further, hysteroscopic versapoint spring (ethicon) endometrial ablation and submucous myomectomy were under general anaesthetic with saline as the distension medium.Intraoperatively an acute and profound drop in the patient's end-tidal carbon dioxide and oxygen saturation suggested of gas embolism, the procedure was then abandoned which the patient was treated with 100% oxygen.The patient was then transferred to the recovery ward for 90 min.She remained stable with an oxygen saturation of >97% on 5 l of oxygen via a facemask, with a normal heart rate and blood pressure.After several hours of observation on the gynaecology ward she was discharged later the same day.It was reported by the authors that there are three factors which may have contributed to the gas embolism: (a) head-down tilt with a patulous cervix; (b) versapoint vaporization, and (c) air within the fluid insufflation set.In conclusion, it is suggested that further evaluation of versapoint is required, and that this case highlights the need for vigilance when preparing for and performing hysteroscopic surgery.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Additional information: medwatch#: 2210968-2019-88512 was initially sent on 10/9/2019 and reached ack2 on 10/9/2019.Intermittent failure occurred at the cdrh system between 10/09 and 10/10.On 10/18/2019 we received an error message: there is a duplicate report.

Brand Name
VERSA SPRING TIP
Common Device Name
HYSTEROSCOPE (AND ACCESSORIES)
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9210102
Report Number2210968-2019-88837
Device Sequence Number16902105
Product Code HIH
UDI-Device Identifier10705031000797
UDI-Public10705031000797
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K040302
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue Number00468
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/16/2019
Supplement Date Received by Manufacturer09/16/2019
Initial Report FDA Received Date10/18/2019
Supplement Report FDA Received Date10/22/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;